Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 29, NWS Midland/Odessa, TX

August 13, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 13, 2017, 10:39 PM CDT for Presidio County, Texas. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 10:39 PM CDT (03:39 UTC)
Expired
Aug 15, 2017, 1:51 AM CDT
In force
27 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Presidio International Bridge (PRST2).

Action stage
12 ft
Minor stage
15.5 ft
Moderate stage
20 ft
Major stage
22.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

167 
WGUS44 KMAF 140339
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1039 PM CDT Sun Aug 13 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  
.Thunderstorms producing heavy rainfall in the vicinity of Presidio
have resulted in the Rio Grande rising into minor flood stage at the
Presidio International Bridge.  The river should fall below flood 
stage Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Monday morning.

&&

TXC377-141939-
/O.NEW.KMAF.FL.W.0029.170814T0339Z-170815T0651Z/
/PRST2.1.ER.170814T0228Z.170814T1200Z.170814T1851Z.NO/
1039 PM CDT Sun Aug 13 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Presidio International Bridge.
* until late Monday night, or until the warning is cancelled.
* At 10PM Sunday the stage was 16.4 feet (5.0 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue rising to near 16.6 feet (5.1 
  meters) by tomorrow morning.  The river will fall below flood stage
  tomorrow early afternoon.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 16.6 feet (5.1 meters) on 
Mar 23 2004.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Presidio Inter 12.0 15.5   16.4   Sun 10 PM  16.0  16.6  15.8  13.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Presidio Inter  3.7  4.7    5.0   Sun 10 PM   4.9   5.1   4.8   4.2

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

44

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 13, 5:46 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 5:46 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 PM CDT Sun Aug 13 2017

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Area radars and hi-res models show a very active convective
situation all terminals for at least the first 6 hrs of the
forecast period. MVFR cigs/visbys and variable/gusty winds will be
likely in areas of convection. We'll assess convective potential
later in the forecast period as new forecast data becomes
available and boundaries are established.

&&

.PREV DISCUSSION... /issued 225 PM CDT Sun Aug 13 2017/

DISCUSSION...It's a hot and muggy afternoon across West Texas and
Southeast New Mexico. Convection is firing up over the
Davis/Guadalupe Mountains as well as the Trans Pecos with the
strong heating and ample low level moisture.

Have followed the ECMWF due to better depiction of the synoptic
pattern. A weak wave along the southern Arizona/New Mexico border
will slowly move east across Texas on Monday. This will bring
scattered showers/thunderstorms tonight and Monday to the CWA. The
main threat will be heavy rain and gusty winds. A strong trof
(for August) will move into the Pacific Northwest today and then
drop into the Great Basin and Intermountain West on Tuesday. This
will shift the ridge to the southeast US with southwest flow over
the CWA. Weak impulses traveling along the southwest flow will
continue the threat of showers/thunderstorms on Tuesday. Afternoon
temps will be near normal with overnight lows above normal due to
ample low level moisture.

As the trof starts to lift to the northeast on Wednesday the
ridge will build westward. Convection should be less across the
CWA from the middle of the week into next weekend. Temps look to
be a little above normal.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  95  74  93 /  30  20  30  30
Carlsbad                       71  94  71  93 /  30  30  30  30
Dryden                         75  97  75  95 /  30  20  30  30
Fort Stockton                  72  90  71  92 /  30  30  30  40
Guadalupe Pass                 66  84  65  84 /  40  30  30  20
Hobbs                          69  92  68  89 /  30  30  30  30
Marfa                          65  81  63  84 /  40  40  40  40
Midland Intl Airport           74  94  73  93 /  30  30  30  30
Odessa                         74  94  73  93 /  30  30  30  30
Wink                           72  95  72  94 /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Aug 13, 2:31 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 PM CDT Sun Aug 13 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
231 PM CDT Sun Aug 13 2017 /131 PM MDT Sun Aug 13 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible especially west of the Pecos
River. Locally heavy rain will be the main threat from these storms,
however a few of the stronger storms could produce gusty wind and
small hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There will be a chance of thunderstorms Monday and Tuesday. Locally heavy
rain will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 13, 5:49 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM MDT SUN AUG 13 2017

NMZ029-033-132330-
Northern Lea County NM-Central Lea County NM-
449 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 530
PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of McDonald, or 10 miles northwest of Lovington,
moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lovington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3314 10358 3320 10343 3292 10318 3292 10357
TIME...MOT...LOC 2249Z 332DEG 11KT 3308 10344

44
Special weather statement, Aug 13, 6:00 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
600 PM CDT SUN AUG 13 2017

TXZ052-053-063-132345-
Mitchell TX-Glasscock TX-Howard TX-
600 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 645 PM
CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Forsan, or 17 miles southeast of Big Spring, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Glasscock...southwestern Mitchell and southeastern Howard Counties.

This includes Interstate 20 between mile markers 195 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3208 10108 3209 10126 3198 10127 3197 10128
      3205 10138 3237 10118 3218 10090
TIME...MOT...LOC 2300Z 217DEG 20KT 3211 10122

44
Special weather statement, Aug 13, 6:22 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
622 PM CDT SUN AUG 13 2017

TXZ052-063-070-140000-
Reagan TX-Glasscock TX-Howard TX-
622 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GLASSCOCK...NORTHEASTERN
REAGAN AND SOUTHEASTERN HOWARD COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Garden City, moving south at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Forsan and Saint Lawrence.

LAT...LON 3209 10126 3164 10127 3164 10165 3211 10143
      3211 10118 3209 10118
TIME...MOT...LOC 2322Z 028DEG 28KT 3193 10134

33
Special weather statement, Aug 13, 6:24 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
524 PM MDT SUN AUG 13 2017

NMZ028-140015-
Eddy County Plains NM-
524 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY COUNTY UNTIL
615 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whites City, or 13 miles southwest of Carlsbad, moving east at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carlsbad, Loving, Malaga, Whites City, Carlsbad Caverns National
Park, Otis and Cavern City Air Terminal.

LAT...LON 3219 10450 3236 10443 3245 10392 3203 10393
TIME...MOT...LOC 2324Z 287DEG 14KT 3226 10439

33
Special weather statement, Aug 13, 7:08 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT SUN AUG 13 2017

TXZ047-052-140100-
Howard TX-Borden TX-
708 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BORDEN AND
NORTHEASTERN HOWARD COUNTIES UNTIL 800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luther, or 14 miles east of Ackerly, moving northeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Luther and Vincent.

LAT...LON 3234 10144 3246 10160 3269 10147 3250 10117
      3248 10118
TIME...MOT...LOC 0008Z 221DEG 5KT 3246 10147

33
Special weather statement, Aug 13, 7:52 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT SUN AUG 13 2017

TXZ047-140130-
Borden TX-
752 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BORDEN COUNTY UNTIL 830
PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Gail, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mesquite.

LAT...LON 3272 10157 3287 10169 3289 10169 3296 10160
      3296 10130 3288 10123
TIME...MOT...LOC 0052Z 234DEG 12KT 3285 10157

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:08 PM CDTSpecial Weather StatementMAFHoward52 min
Aug 13, 7:52 PM CDTSpecial Weather StatementMAFBorden38 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.